Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

July 18, 2021Rolette County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 18, 2021, 5:03 AM CDT for Rolette County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 5:03 AM CDT (10:03 UTC)
Expired
Jul 18, 2021, 5:30 AM CDT
In force
27 min
Issued by
NWS Bismarck, ND

County Rolette County, ND

The radar

The Minot AFB radar (KMBX), 92 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2040 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS83 KBIS 181003
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
503 AM CDT Sun Jul 18 2021
 
NDZ005-181030-
Rolette ND-
503 AM CDT Sun Jul 18 2021

...VERY STRONG THUNDERSTORM APPROACHING THE INTERNATIONAL PEACE 
GARDEN...

At 502 AM CDT, a strong thunderstorm was located 7 miles northwest of
International Peace Garden, or 21 miles northeast of Bottineau,
moving southeast at 10 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  International Peace Garden around 540 AM CDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Campers should be prepared to move to a sturdy shelter.

&&

LAT...LON 4899 9985 4895 10018 4900 10018 4900 9986
TIME...MOT...LOC 1002Z 335DEG 10KT 4908 10017 

$$

HOLLAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:03 AM CDT, 2 hours earlier.

Area forecast discussion, Jul 18, 3:03 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Bismarck ND
303 AM CDT Sun Jul 18 2021

.SHORT TERM...(Today and tonight)

Issued at 300 AM CDT Sun Jul 18 2021

Forecast highlights in the short term period will be hot
temperatures along with a chance for thunderstorms again later
today into tonight.

Currently, dirty mid level ridge over the region, with one
noticeable wave moving over the ridge east-southeast across far
southern Manitoba/far northeast North Dakota. Cluster of
associated thunderstorms originating in far south central Canada
Sat evening continue to move across northeastern North Dakota
early this morning with this feature.

For today, mid level ridge starts to strengthen across the region,
with height rises through the day. Boundary layer temperatures
respond, warming 2-5C compared to Saturday, which will result in
daytime highs warming by 3-5F most areas. Highs across the west
will reach and slightly exceed 100F, with 90s elsewhere. With dry
air in place, heat index values remain well below 100F, so no heat
headlines are planned with this forecast issuance, but will
advertise the heat elsewhere.

Models do continue to show an embedded wave moving through the
ridge and approaching western ND later today, then moving across
the state tonight/early Monday. Storms today very uncertain (as
has been the case the past several days), but will maintain some
low POPs west later today in case the cap can be overtaken with
the intense heat expected and the approach of this wave, then low
POPs Sun evening as this feature continues southeast across
central ND into South Dakota.

.LONG TERM...(Monday through Saturday)

Issued at 300 AM CDT Sun Jul 18 2021

Ridge continues to strengthen on Monday, with the latest NBM
strongly suggesting this will be the warmest day of the period
regarding the number of locations reaching and exceeding 100F
(want to stress this is not to say the rest of the coming week
will not be hot, just perhaps not as widespread and extreme).
Once again with dry air over the region, heat index values remain
below criteria for headlines, but will message accordingly
elsewhere.

After Monday, deep upper level low pressure spinning off the
Pacific Northwest coast through mid-week, will eject multiple
embedded waves eastward, then lifts east-northeast across
southeastern and central Canada Thursday through Saturday. The
embedded waves will effectively weaken the ridge over time, and
will also bring periodic chances for thunderstorms to the Northern
Plains during the coming work week. Lots of uncertainty with these
smaller scale features more than 24 hours out regarding
precipitation chances. While temperatures will cool a bit as mid
level heights slightly fall, still very warm through
Thursday/Friday with highs in the 90s along with a few locations
seeing 100 as well.

Also cannot rule out what impact an increase in smoke aloft from
the wildfires to our west and north will have on daytime highs
next week.

Height falls across the Northern Plains will be much more
noticeable late in the week/next weekend, with NBM daytime high
temperatures more in the mid 80s to lower 90s next week Saturday
and Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)

Issued at 1232 AM CDT Sun Jul 18 2021

VFR conditions expected through the 06Z TAF period. A few
isolated thunderstorms possible across the region this evening but
far too isolated to include at any one TAF site. Another round of
storms will be possible across the region Sun aft/eve. South to
southeast surface flow will continue through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jul 18, 3:14 AM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
314 AM CDT Sun Jul 18 2021

NDZ001-002-009-010-017-018-031>033-040-041-043-044-190815-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
314 AM CDT Sun Jul 18 2021 /214 AM MDT Sun Jul 18 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms later today and this evening.
The probability for widespread severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical fire weather conditions are possible Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ003-011-019>023-025-034>037-042-045>048-050-051-190815-
Renville-Ward-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
314 AM CDT Sun Jul 18 2021 /214 AM MDT Sun Jul 18 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this evening. The probability
for widespread severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ004-005-012-013-190815-
Bottineau-Rolette-McHenry-Pierce-
314 AM CDT Sun Jul 18 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue to push southeast across the
local area early this morning, ending by sunrise. A few stronger
storms are possible along with a period of heavy rainfall.

There is a chance of thunderstorms this evening. The probability
for widespread severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Heinert

In the hours before

Special weather statement, Jul 18, 1:22 AM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
122 AM CDT Sun Jul 18 2021

NDZ004-005-180700-
Bottineau ND-Rolette ND-
122 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU AND
NORTHWESTERN ROLETTE COUNTIES UNTIL 200 AM CDT...

At 121 AM CDT, strong thunderstorms were clustered along a line
extending from Westhope to 13 miles north of Souris to 5 miles north
of Lake Metigoshe State Park. Movement was southeast at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Bottineau, Westhope, Newburg, Souris, International Peace Garden,
Lake Metigoshe State Park, Landa, Carbury, and Roth.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4894 9976 4868 10093 4900 10130 4900 9984
TIME...MOT...LOC 0621Z 332DEG 15KT 4890 10105 4910 10070 4906 10029

HOLLAN
Special weather statement, Jul 18, 2:00 AM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
200 AM CDT Sun Jul 18 2021

NDZ004-005-180745-
Bottineau ND-Rolette ND-
200 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU AND
NORTHERN ROLETTE COUNTIES UNTIL 245 AM CDT...

At 159 AM CDT, strong thunderstorms were clustered along a line
extending from near International Peace Garden to 6 miles west of
Lake Metigoshe State Park to 4 miles west of Souris. Movement was
southeast at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Bottineau, Rolla, Dunseith, Westhope, Souris, International Peace
Garden, Lake Metigoshe State Park, Belcourt, Shell Valley, Landa,
Carbury, and Roth.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4880 9952 4872 10065 4887 10099 4900 10112
      4900 9989
TIME...MOT...LOC 0659Z 308DEG 19KT 4896 10014 4899 10047 4892 10079

HOLLAN
Special weather statement, Jul 18, 2:45 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
245 AM CDT Sun Jul 18 2021

NDZ004-005-012-180830-
McHenry ND-Bottineau ND-Rolette ND-
245 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOTTINEAU...NORTHEASTERN
MCHENRY AND CENTRAL ROLETTE COUNTIES UNTIL 330 AM CDT...

At 244 AM CDT, strong thunderstorms were located along a line
extending from near Dunseith to 4 miles southwest of Bottineau.
Movement was southeast at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Bottineau, Dunseith, Rolette, Willow City, Belcourt, Shell Valley,
Kramer, Gardena, Mylo, Overly, Thorne, Carbury, and Omemee.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4892 9997 4874 9953 4872 9952 4872 9949
      4864 9949 4854 10013 4854 10059 4875 10076
      4896 10063
TIME...MOT...LOC 0744Z 313DEG 17KT 4886 10002 4879 10052

HOLLAN
Special weather statement, Jul 18, 3:30 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
330 AM CDT Sun Jul 18 2021

NDZ004-005-012-013-180900-
McHenry ND-Bottineau ND-Rolette ND-Pierce ND-
330 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOTTINEAU...NORTHERN
PIERCE...NORTHEASTERN MCHENRY AND SOUTHWESTERN ROLETTE COUNTIES UNTIL
400 AM CDT...

At 328 AM CDT, strong thunderstorms were located along a line
extending from 7 miles east of Willow City to 7 miles east of Upham.
Movement was southeast at 15 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Willow City, Wolford, Barton, Overly, Bantry, and Nanson.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4837 9949 4838 10068 4867 10068 4884 10011
TIME...MOT...LOC 0828Z 330DEG 14KT 4864 10014 4858 10057

HOLLAN
Special weather statement, Jul 18, 5:03 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
503 AM CDT Sun Jul 18 2021

NDZ005-181030-
Rolette ND-
503 AM CDT Sun Jul 18 2021

...VERY STRONG THUNDERSTORM APPROACHING THE INTERNATIONAL PEACE
GARDEN...

At 502 AM CDT, a strong thunderstorm was located 7 miles northwest of
International Peace Garden, or 21 miles northeast of Bottineau,
moving southeast at 10 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  International Peace Garden around 540 AM CDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Campers should be prepared to move to a sturdy shelter.

&&

LAT...LON 4899 9985 4895 10018 4900 10018 4900 9986
TIME...MOT...LOC 1002Z 335DEG 10KT 4908 10017

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:32 PM CDTSevere Thunderstorm WarningBISBottineau, Renville28 min
Jul 17, 7:57 PM CDTSevere Thunderstorm WarningBISBottineau48 min
Jul 17, 8:15 PM CDTSpecial Weather StatementBISBowman30 min
Jul 17, 9:21 PM CDTSpecial Weather StatementBISBowman39 min
Jul 18, 1:22 AM CDTSpecial Weather StatementBISBottineau38 min
Jul 18, 2:00 AM CDTSpecial Weather StatementBISRolette45 min
Jul 18, 2:45 AM CDTSpecial Weather StatementBISRolette45 min
Jul 18, 3:30 AM CDTSpecial Weather StatementBISRolette30 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.